Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Kansas City, MO

March 6, 2017Johnson County, Linn County, Miami County, Kansas; Bates County, Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 6, 2017, 7:55 PM CST for Johnson County, Linn County, Miami County, Kansas; Bates County, Cass County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 7:55 PM CST (01:55 UTC)
Expired
Mar 6, 2017, 8:30 PM CST
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 56 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 7:59 PM CSTTSTM WND DMG1 W Paola, KSROOFS BLOWN OFF MULTIPLE HOMES AND BARNS THROUGHOUT COUNTY. NUMEROUS POWER LINES AND POWER POLES DOWN. SEVERAL METAL BUILDINGS DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 2:27 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KEAX 070155
SVREAX
KSC091-107-121-MOC013-037-070230-
/O.NEW.KEAX.SV.W.0029.170307T0155Z-170307T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
755 PM CST MON MAR 6 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Miami County in east central Kansas...
  Northeastern Linn County in east central Kansas...
  Southwestern Johnson County in east central Kansas...
  Southwestern Cass County in west central Missouri...
  Northwestern Bates County in west central Missouri...

* Until 830 PM CST

* At 755 PM CST, a severe thunderstorm was located near Rantoul, or 8
  miles east of Ottawa, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Harrisonville, Paola, Spring Hill, Osawatomie, Louisburg, Adrian,
  Edgerton, Archie, Drexel, Linn Valley, Cleveland, Freeman, Fontana,
  Lake Annette, Amsterdam, West Line, Merwin, Hillsdale, New
  Lancaster and Chiles.

This includes Interstate 35 in Kansas between mile markers 200 and
205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for east central
Kansas...and west central Missouri.

LAT...LON 3845 9507 3869 9506 3878 9505 3867 9429
      3828 9439
TIME...MOT...LOC 0155Z 289DEG 50KT 3863 9510 

HAIL...1.00IN
WIND...60MPH
 
$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:12 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 6, 5:12 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
512 PM CST Mon Mar 6 2017

.Discussion...
Issued at 225 PM CST MON MAR 6 2017

A rather active 24 hour period is in store with multiple weather
hazards possible. The first hazard will reside with the ongoing Wind
Advisory in effect until 6 pm this evening. Strong southwesterly
winds in excess of 30 mph will continue to gust up to 45 mph through
the remainder of the afternoon and early evening ahead of a strong
cold front.

The frontal boundary will be the triggering mechanism for the next
weather hazard in the form of severe weather potential this evening.
Taking a look at the pattern aloft, water vapor imagery depicts a
negatively tilted upper-level trough now entering the Northern
Plains. A surface low underneath the trough axis will continue to
strengthen and push northeastward into southern Manitoba after
sunset. This feature will maintain existing warm air advection and
moisture return ahead of the southern extent of the boundary. As the
parent storm system rapidly matures by the late afternoon, the
associated cold front will quickly push through northwestern
Missouri just before sunset and will be the focus for a brief period
of convection through the early evening hours.

Light to moderate rain showers were noted parallel to a vort lobe
across central to northeastern Missouri through the late morning and
early afternoon. Extensive low level stratus within the warm sector
has created a capping inversion across the entire forecast area.
Thus this activity and any subsequent activity will be limited with
regard to deepening updraft potential until synoptic scale lifting
occurs along the frontal boundary. Once this occurs, MUCAPE values
between 1000 to 1500 J/kg will combine with ample deep layer shear
to sustain updrafts along the frontal boundary. With LCL heights
near 500 m and sufficient low level wind shear to generate 0 to 1 km
helicity values of 300 to 400 m2/s2, a few tornadoes, perhaps
strong, are possible within embedded supercells near the boundary.
Aside from the tornadic potential, large hail and damaging winds are
also in play as the event unfolds. Large hail potential is likely
within rotating updrafts, particularly in light of WBZ heights below
10 kft. Finally damaging winds are also possible as the convection
becomes more linear with time as the frontal boundary approaches the
I-35 corridor. With 40+ mph wind gusts already in place upon the
arrival of the front, severe winds will not be difficult to
materialize. The progressive nature of the system with PWAT values
near 1 inch will limit the overall flash flood risk, and rainfall
totals should generally remain below 1 inch through the duration of
the event.

The final hazard resides with rapidly decreasing dewpoints and
subsequent fire weather danger behind the cold front. Upstream obs
depict dewpoint values in the upper teens and this trend is expected
to overtake the forecast area beginning late tonight through much of
Tuesday. A Red Flag Warning remains in effect for northwest Missouri
through 8 pm today. Fire weather concerns will increase further
tomorrow afternoon despite chances for precipitation this evening.
Have thus upgraded the existing Fire Weather Watch to a Red Flag
Warning for Tuesday afternoon. Also have issued a Fire Weather Watch
for the remaining CWA, though some uncertainty remains with the
extent of dewpoint values that far east. See Fire Weather Discussion
for details.

Above normal temperatures will persist through the remainder of the
work week with a return of precip chances as early as Thursday.
Better chances for widespread precipitation will then arrive by
Saturday as a clipper system pushes through the area through the
early weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 502 PM CST MON MAR 6 2017

Gusty southwesterly winds, peaking near 45 mph, will remain in
place ahead of a cold front which will push through the terminals
early in the forecast period. Thunderstorms are expected along the
frontal boundary with the primary hazard being isolated strong
winds. Storms will be brief, generally only lasting an hour or
two. While gusts will drop off behind the front, increased winds
will persist overnight underneath clearing sky conditions. Wind
gusts near 30 kts will return to the area Tuesday morning out of
the WSW.

&&

.Fire Weather...
Issued at 225 PM CST MON MAR 6 2017

A cold front will push through northwest Missouri Monday evening
and will bring a dry air mass into the forecast area behind the
boundary. This will decrease dewpoint values into the upper teens
to lower 20s. Combined with gusty winds, up to 40 mph by Tuesday
afternoon, critical fire weather conditions will remain in place
until Tuesday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ025-057-
     060-102>105.

     Wind Advisory until 6 PM CST this evening for KSZ025-057-060-
     102>105.

     Red Flag Warning until 8 PM CST this evening for KSZ025-102.

MO...Red Flag Warning from 11 AM to 6 PM CST Tuesday for MOZ001-002-
     004-011>014-020>023-028>031-037>039-043>045-053-054.

     Wind Advisory until 6 PM CST this evening for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

     Red Flag Warning until 8 PM CST this evening for MOZ001-002-011-
     012-020.

     Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for MOZ003-005>008-015>017-024-025-032-033-040-
     046.

&&

Discussion...Welsh
Aviation...Welsh
Fire Weather...Welsh
Hazardous weather outlook, Mar 6, 4:39 AM CST, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
439 AM CST Mon Mar 6 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
439 AM CST Mon Mar 6 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A line of scattered thunderstorms is expected to develop across
 northwest MO and far northeast KS late this afternoon, and will
 increase in coverage and intensity as the line progresses southeast
 this evening. Large hail and damaging winds are possible across the
 outlook area, and an isolated tornado or two cannot be ruled out
 especially along and southeast of Interstate 35.

 Strong winds will continue throughout the day, but will gust even
 higher after sunrise, reaching 45 to perhaps even 50 mph during the
 afternoon. Gusty winds are also expected behind the cold front this
 evening, and will combine with rapidly falling humidity to raise the
 wildfire danger across far northeast KS and northwest MO after the
 front passes.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Very dry air and strong winds are expected throughout the region
 Tuesday, creating the very high wildfire concerns throughout the
 daylight hours.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 6, 7:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 SSW TRIMBLE           39.45N 94.57W
03/06/2017  E2.75 INCH       CLAY               MO   PUBLIC

            .

&&

STG
Local storm report, Mar 6, 7:35 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             EDGERTON                39.51N 94.63W
03/06/2017  U2.75 INCH       PLATTE             MO   PUBLIC

            .

&&

STG
Local storm report, Mar 6, 7:38 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             3 SW SHAWNEE            38.98N 94.85W
03/06/2017  U1.75 INCH       JOHNSON            KS   PUBLIC

            .

&&

STG
Local storm report, Mar 6, 7:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
739 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     KANSAS CITY INTL ARPT   39.30N 94.71W
03/06/2017  M67 MPH          PLATTE             MO   ASOS

            ASOS AT MCI REPORTED 58 KNOTS AT 0124Z AND
            0132Z.

&&

LG
Local storm report, Mar 6, 7:41 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             3 SW SHAWNEE            38.98N 94.85W
03/06/2017  U2.00 INCH       JOHNSON            KS   PUBLIC

            .

&&

STG
Local storm report, Mar 6, 7:44 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 NNW EDGERTON          38.80N 95.02W
03/06/2017                   JOHNSON            KS   EMERGENCY MNGR

            POWER LINES DOWN AT 183RD JUST WEST OF
            EDGERTON RD. REPORTED FROM A SPOTTER. .

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:43 PM CSTSevere Thunderstorm WarningEAXDoniphan47 min
Mar 6, 6:53 PM CSTSevere Thunderstorm WarningEAXLeavenworth37 min
Mar 6, 6:59 PM CSTTornado WarningEAXLeavenworth31 min
Mar 6, 7:06 PM CSTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth39 min
Mar 6, 7:12 PM CSTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte33 min
Mar 6, 7:27 PM CSTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte48 min
Mar 6, 7:36 PM CSTSevere Thunderstorm WarningEAXJohnson, Miami54 min
Mar 6, 8:18 PM CSTSevere Thunderstorm WarningEAXLinn, Miami27 min
Mar 6, 8:25 PM CSTFlash Flood WarningEAXJohnson, Leavenworth, Wyandotte3 hr
Mar 6, 8:25 PM CSTSevere Thunderstorm WarningEAXLinn, Miami35 min
Mar 7, 11:07 AM CSTWind AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more5 hr
Mar 7, 3:44 PM CSTFire Weather WatchEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more10 hr
Mar 6, 6:12 PM CSTTornado WarningEAXAndrew, Holt, Nodaway33 min
Mar 6, 6:22 PM CSTTornado WarningEAXHolt, Nodaway23 min
Mar 6, 6:39 PM CSTSpecial Weather StatementEAXBuchanan36 min
Mar 6, 6:52 PM CSTSevere Thunderstorm WarningEAXGentry, Harrison, Mercer, Nodaway, Worth38 min
Mar 6, 7:03 PM CSTTornado WarningEAXAndrew, Buchanan, DeKalb, Gentry27 min
Mar 6, 7:18 PM CSTTornado WarningEAXBuchanan, Clay, Platte14 min
Mar 6, 7:26 PM CSTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clay, Clinton, DeKalb, Platte34 min
Mar 6, 7:27 PM CSTTornado WarningEAXHarrison, Mercer33 min
Mar 6, 7:29 PM CSTTornado Warning Tornado observedEAXClay, Clinton, Platte31 min
Mar 6, 7:33 PM CSTTornado WarningEAXDaviess, DeKalb, Harrison27 min
Mar 6, 7:48 PM CSTTornado WarningEAXMercer, Putnam27 min
Mar 6, 7:50 PM CSTTornado WarningEAXCaldwell, Clinton, Daviess25 min
Mar 6, 7:59 PM CSTTornado WarningEAXCass, Jackson, Johnson, Lafayette31 min
Mar 6, 8:06 PM CSTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Daviess, Grundy, Jackson and 7 more24 min
Mar 6, 8:11 PM CSTTornado WarningEAXCaldwell, Daviess, Livingston23 min
Mar 6, 8:15 PM CSTSevere Thunderstorm WarningEAXCarroll, Cass, Henry, Jackson, Johnson, Lafayette and 1 more45 min
Mar 6, 8:19 PM CSTTornado WarningEAXJackson, Johnson, Lafayette26 min
Mar 6, 8:32 PM CSTSevere Thunderstorm WarningEAXAdair, Carroll, Chariton, Grundy, Lafayette, Linn and 7 more28 min
Mar 6, 8:33 PM CSTTornado WarningEAXCarroll, Chariton, Saline27 min
Mar 6, 8:55 PM CSTSevere Thunderstorm WarningEAXCarroll, Chariton, Cooper, Howard, Johnson, Lafayette and 6 more35 min
Mar 6, 8:57 PM CSTSpecial Weather StatementEAXAdair, Linn, Macon, Schuyler33 min
Mar 6, 8:58 PM CSTTornado WarningEAXBates, Henry32 min
Mar 6, 8:59 PM CSTSpecial Weather StatementEAXBates, Henry, Johnson46 min
Mar 6, 9:01 PM CSTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis29 min
Mar 6, 9:04 PM CSTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan41 min
Mar 6, 9:10 PM CSTTornado WarningEAXChariton, Linn, Macon35 min
Mar 6, 9:23 PM CSTTornado WarningEAXCooper, Pettis, Saline37 min
Mar 6, 9:28 PM CSTSevere Thunderstorm WarningEAXChariton, Cooper, Howard, Macon, Pettis, Randolph and 1 more47 min
Mar 6, 9:40 PM CSTTornado Warning Tornado observedEAXMacon9 min
Mar 6, 9:56 PM CSTTornado WarningEAXCooper, Howard11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.